Mississippi, 2018

Tornado and Hail in Mississippi, March 19, 2018

March 19, 2018 · NWS MEG · 12 events in 4 counties and zones

An unstable airmass and advancing cold front produced severe thunderstorms capable of large hail, damaging winds and a tornado across portions of north Mississippi during the morning and late afternoon hours of March 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$630,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An unstable airmass and advancing cold front produced severe thunderstorms capable of large hail, damaging winds and a tornado across portions of north Mississippi during the morning and late afternoon hours of March 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 19, 5:31 AM CST, 9 minutes earlier.

Area forecast discussion, Mar 19, 5:31 AM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
631 AM CDT Mon Mar 19 2018

.UPDATE...

Updated for the 12Z Aviation Discussion

&&

.PREV DISCUSSION... /issued 350 AM CDT Mon Mar 19 2018/

DISCUSSION...
A potent shortwave trough is moving east across the Southern
Plains early this morning. Relatively dry air is noted on water
vapor over the Mid-South, juxtaposed with increasing forcing for
ascent. This will result in steep mid-level lapse rates, enhancing
instability across the region. Storms have already developed
across portions of the Mid-South with some robust updrafts. We do
expect this initial wave of convection to wane this morning but
additional storms will develop as strong forcing aloft overspreads
the area. However, much of this activity will likely remain
elevated through late morning.

By midday, surface temperatures are expected to warm sufficiently
to overcome the capping inversion located around 850 mb. This cap
will limit convection farther south over north MS through early
afternoon. Should we see much sun, MLCAPE values may jump into the
2000-2500 J/kg range by early afternoon over TN Valley into
northeast MS. Deep-layer (0-6 km) bulk difference of 60-70 kts is
anticipated this afternoon, resulting in an environment ripe for
supercells. Any supercells that develop will have the potential to
produce large hail, damaging wind, and even some tornadoes.
Hodographs indicate the strongest 0-1 km shear over the eastern
portion of the CWA from 18-22Z ahead of a Pacific cold front that
will sweep across the Mid-South during the afternoon.

Showers and thunderstorms will end from west to east this
afternoon as cooler and drier air advects into the region behind
the cold front. However, a trailing shortwave trough will swing
across the area late tonight into Tuesday, resulting in post-
frontal rain showers. Temperatures will be notably cooler on
Tuesday with highs in the 40s and 50s. A few showers may linger
over the TN Valley tomorrow evening but will come to an end soon
thereafter as the trough pulls off to the east.

Dry and cool conditions are forecast for Wednesday and Thursday.
The main issue during this period is the potential for a frost or
light freeze during the early morning hours both days. Otherwise,
expect afternoon temperatures warming into the 50s Wednesday and
into the 60s for most of the area on Thursday. Clouds will begin
to increase on Thursday as moist air overruns the warm front,
with forcing aided by a strong polar jet rounding the backside of
the trough.

The medium range models are still in pretty good agreement with
regard to the synoptic pattern late in the week, depicting an
upper-level ridge over the Plains with troughs over both the east
and west coasts. Guidance also seems to be latching onto a
southern stream shortwave trough moving across the Rockies Friday
afternoon, lifting northeast over the ridge. These wave will
weaken the ridge as it moves into the OH Valley and phases with
the northern stream trough over the Great Lakes. Most of the large
scale forcing will remain to the north, but there is enough of a
warm advection signal to warrant chance PoPs across portions of
the Mid-South beginning Thursday night and Friday, and area wide
heading into the weekend. PoPs were capped at 50% given the time
frame of the forecast but may need to be increased in later
forecasts, especially for the period when the cold front moves
through the area Saturday night or Sunday.

Johnson

&&

.AVIATION...
12Z TAF cycle

Low clouds are starting to briefly exit the region as one area of
showers and thunderstorms moves out of the forecast area. Another
batch of showers and thunderstorms are moving across central
Arkansas at this time and will move into the forecast area later
this morning and into the afternoon hours. There will be a return
to VFR conditions this evening with more showers possible
overnight. Winds will be mainly from the east this morning at 5 to
10 knots before shifting to the south at 10 to 15 knots this
afternoon. Winds will be mainly from the northwest around 5 knots
by late tonight.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 19, 3:41 AM CST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
441 AM CDT Mon Mar 19 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-201200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
441 AM CDT Mon Mar 19 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Strong to severe storms will be possible through this afternoon,
mainly along and east of the Mississippi River. Large hail and
damaging winds are the primary hazards with a secondary threat of
isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A frost or light freeze is possible both Wednesday and Thursday
mornings across portions of the Mid-South.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected across much of the Mid-South
today.

In the hours before

Special weather statement, Mar 19, 2:23 AM CST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Memphis TN
323 AM CDT MON MAR 19 2018

MSZ010-011-020-190915-
Coahoma MS-Tallahatchie MS-Quitman MS-
323 AM CDT MON MAR 19 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 AM CDT
FOR...

Southern Coahoma County in northwestern Mississippi...
West central Tallahatchie County in northwestern Mississippi...
Southwestern Quitman County in northwestern Mississippi...

At 323 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Crumrod, or 11
miles southeast of White River National Wildlife Refuge, moving east
at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Coahoma...west central Tallahatchie and
southwestern Quitman Counties should monitor this storm closely.

LAT...LON 3387 9045 3399 9045 3399 9066 3412 9066
      3412 9095 3413 9096 3414 9096 3413 9035
      3386 9038
TIME...MOT...LOC 0823Z 275DEG 33KT 3405 9098
Special weather statement, Mar 19, 2:25 AM CST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Memphis TN
325 AM CDT MON MAR 19 2018

TNZ049>052-190915-
Tipton TN-Madison TN-Crockett TN-Haywood TN-
325 AM CDT MON MAR 19 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 AM CDT
FOR...

Southeastern Tipton County in southwestern Tennessee...
Western Madison County in southwestern Tennessee...
Southeastern Crockett County in northwestern Tennessee...
Haywood County in southwestern Tennessee...

At 325 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 7 miles southeast of
Covington, moving east at 50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Tipton...western Madison...southeastern
Crockett and Haywood Counties should monitor this storm closely.

LAT...LON 3540 8944 3540 8955 3539 8962 3538 8962
      3537 8965 3553 8971 3559 8952 3558 8950
      3560 8947 3561 8947 3579 8891 3553 8881
TIME...MOT...LOC 0825Z 251DEG 42KT 3547 8960
Special weather statement, Mar 19, 3:01 AM CST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Memphis TN
401 AM CDT MON MAR 19 2018

TNZ053-089>091-190945-
Hardeman TN-Chester TN-Fayette TN-McNairy TN-
401 AM CDT MON MAR 19 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 AM CDT
FOR...

Central Hardeman County in southwestern Tennessee...
Southwestern Chester County in southwestern Tennessee...
Northeastern Fayette County in southwestern Tennessee...
Northwestern McNairy County in southwestern Tennessee...

At 401 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Whiteville, or 14
miles west of Bolivar, moving east at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Hardeman...southwestern Chester...northeastern
Fayette and northwestern McNairy Counties should monitor this storm
closely.

LAT...LON 3521 8935 3539 8932 3536 8852 3509 8856
TIME...MOT...LOC 0901Z 276DEG 39KT 3530 8925
Local storm report, Mar 19, 3:37 AM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
437 AM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     HAIL             4 SE BOLIVAR            35.22N  88.95W
03/19/2018  E0.88 INCH       HARDEMAN           TN   TRAINED SPOTTER

&&

MJ
Special weather statement, Mar 19, 3:38 AM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
438 AM CDT MON MAR 19 2018

MSZ020>022-191030-
Tallahatchie MS-Calhoun MS-Yalobusha MS-
438 AM CDT MON MAR 19 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 AM CDT
FOR...

Northeastern Tallahatchie County in northwestern Mississippi...
Southwestern Calhoun County in northeastern Mississippi...
Southern Yalobusha County in northwestern Mississippi...

At 438 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Charleston, moving
east at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Tallahatchie...southwestern Calhoun and
southern Yalobusha Counties should monitor this storm closely.

LAT...LON 3377 8951 3387 8951 3387 8977 3390 8977
      3390 8992 3385 8993 3389 9015 3407 9012
      3403 8938 3376 8943
TIME...MOT...LOC 0938Z 277DEG 35KT 3397 9005
Special weather statement, Mar 19, 4:31 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
531 AM CDT MON MAR 19 2018

MSZ015-016-022>024-191115-
Pontotoc MS-Monroe MS-Lee MS-Calhoun MS-Chickasaw MS-
531 AM CDT MON MAR 19 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 AM CDT
FOR...

Southern Pontotoc County in northeastern Mississippi...
Northwestern Monroe County in northeastern Mississippi...
Southern Lee County in northeastern Mississippi...
Northeastern Calhoun County in northeastern Mississippi...
Northern Chickasaw County in northeastern Mississippi...

At 530 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 8 miles west of Houlka,
or 13 miles northwest of Houston, moving east at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Pontotoc...northwestern Monroe...southern Lee...
northeastern Calhoun and northern Chickasaw Counties should monitor
this storm closely.

LAT...LON 3394 8926 3412 8925 3415 8854 3388 8855
TIME...MOT...LOC 1030Z 271DEG 33KT 3403 8917

The radar

The Columbus AFB radar (KGWX), 18 km away, was scanning. The volume nearest the first event began at 11:38 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Monroe

When
March 19, 5:40 AM CST to 5:45 AM CST
Where
Monroe County, Amory to 3.17 mi E of Amory
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.980, -88.500

Hail, Tippah

When
March 19, 10:15 AM CST to 10:25 AM CST
Where
Tippah County, Ripley to 0.84 mi ENE of Ripley
Measured
1 in hail
Reported by
Public
Coordinates
34.730, -88.950

Hail, Tippah

When
March 19, 10:15 AM CST to 10:25 AM CST
Where
Tippah County, 1 mi N of Ripley to 1.48 mi NE of Ripley
Measured
1 in hail
Property damage
$100,000
Reported by
Public
Coordinates
34.745, -88.950

One inch hail and heavy rain collapsed roof of Ashley home furniture store just east of Highway 15.

Hail, Prentiss

When
March 19, 3:10 PM CST to 3:15 PM CST
Where
Prentiss County, 1.37 mi SW of Blackland to 1.33 mi SE of Blackland
Measured
1 in hail
Reported by
Public
Coordinates
34.634, -88.685

Hail, Prentiss

When
March 19, 3:33 PM CST to 3:40 PM CST
Where
Prentiss County, 1.87 mi SW of New Site to 1.53 mi ESE of New Site
Measured
1 in hail
Reported by
Public
Coordinates
34.553, -88.446

Marble to quarter size hail in the community of New Site.

Hail, Prentiss

When
March 19, 3:40 PM CST to 3:45 PM CST
Where
Prentiss County, 0.68 mi NE of Marietta to 2.37 mi NNW of Hazeldell
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
34.506, -88.461

Hail, Prentiss

When
March 19, 3:42 PM CST to 3:45 PM CST
Where
Prentiss County, 0.26 mi WSW of Marietta to 0.49 mi E of Marietta
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.498, -88.474

Large hail just south of Marietta.

Thunderstorm Wind, Tishomingo

When
March 19, 3:45 PM CST to 3:50 PM CST
Where
Tishomingo County, Belmont to 0.35 mi NNW of Tishomingo Co Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
34.500, -88.220

Large tree down on a house.

Hail, Tishomingo

When
March 19, 3:53 PM CST to 4:00 PM CST
Where
Tishomingo County, 1.04 mi SW of Dennis to 1.19 mi SE of Dennis
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
34.559, -88.242

Tennis ball size hail fell in Dennis.

Tornado, Tishomingo

When
March 19, 3:53 PM CST to 3:54 PM CST
Where
Tishomingo County, 0.66 mi WNW of Tishomingo Co Arpt to 0.57 mi NNE of Tishomingo Co Arpt
Rating
EF0
Path length
0.82 mi
Path width
125 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
34.505, -88.210

One home and two apartments suffered minor roof damage. In addition several large trees were uprooted and a fence was blown over.

Hail, Tishomingo

When
March 19, 4:00 PM CST to 4:05 PM CST
Where
Tishomingo County, 1.76 mi S of Dennis to 1.85 mi SSE of Dennis
Measured
2.75 in hail
Reported by
Public
Coordinates
34.545, -88.231

Baseball sized hail on county road 17.

Hail, Tishomingo

When
March 19, 4:20 PM CST to 4:25 PM CST
Where
Tishomingo County, 1.13 mi ENE of Golden to 2.66 mi ESE of Tishomingo Co Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.487, -88.182

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyThe tornado archive for Mississippi, 2018Warnings in Mississippi, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740907, 740912, 740914, 741091, 741093, 741094, 741237, 741095, 741238, 741729, 741239, 741240.